In need of advice please

My partner was diagnosed with hepatitis 16 year's ago he was given steroids and it seem to clear up but a few months later it came back but the hospital go it sorted and we thought that was that because he seemed fine,then about 10 years ago he vomited a huge amount of blood what turned out to be a varices bleed this is when we found out he had cirrhosis of the liver he has gone steadily worse over the past few years with all the usual things like disturbed sleeping,confusion,fluid in his abdomen for which he takes diaretics and he has regular endyoscopies and banding but 3 years ago he was falling frequently and was referred to St James's in Leeds to be assessed for a liver transplant but after the tests he was told he wasn't a viable cacandidate for the transplant due to a calcified clot (not even sure what that means) but these last few days he has been falling asleep a lot more than usual and he is finding it difficult to walk also his hands skake so much but its his inability to walk thats worrying me he has always manage to walk be it very very slowly can anyone tell me what is going on is it down to his muscle wastage or because his platelets are very low 45 any advice would be welcome as i don't know how this desease progresses

thanks in advance

7 Replies

oldest ‚ÄĘ newest
  • I wish I knew, however, there are plenty of people here who are generous with sharing their experience and knowledge ūüĎć

    X x

  • Sad to say but this sounds very much like your partner is suffering from a late stage element of liver disease which is Hepatic Encephalopathy. There are details about this on the British Liver Trust Website at britishlivertrust.org.uk/li... . This is due to the liver failing to remove toxins from the body and it causes effects in the brain which can lead to sleepiness (even coma), shakes (especially a hand flapping motion called asterixis). This is a very, very serious condition and your partner should be seen by a doctor a.s.a.p.

    HE can be treated through the use of a laxative called lactulose and a newer tablet treatment called Rifaximin - the latter is usually a hospital prescription although GP's will prescribe on repeat.

    Is your partner still being seen by a liver specialist? His care to date doesn't seem too great. What sort of hepatitis did he have all those years ago? Was it one of the viral ones like B or C, one of the quick (short lived ones like A &E) or was it alcohol induced or auto-immune? The reason I ask is that hepatitis just means liver inflammation and there can be a number of different causes - each with their own method of treatment.

    A high dose of steroids would bring the inflammation down (maybe) in the first instance but there should have been continuing care so that what ever was causing his inflammation was treated - had this been the case he may not have gone on to develop cirrhosis.

    Sadly a lot of what you are describing are late stage symptoms or symptoms when the liver is becoming decompensated i.e. really seriously struggling to fulfil its many functions. There is a useful page about cirrhosis and its various stages and manifestations at the BLT page at :- britishlivertrust.org.uk/li...

    With his condition as it is now I would think a very, very urgent appointment to see a liver specialist would be your best option at this time.

    Sorry to hear of your predicament, wishing you both the very best of luck.

    Katie x

  • Thank you for replying to my post i found it very helpful, my parner has seen his liver consultant today the results of the blood test he had last week showed an abnormal result of his kidneys he has stopped his spironolactone for 5day and when he goes back on it it's at a reduced dosage 50mg √ó3 daily as opposed to 100 mg 3√ó daily, i also mentioned his deterioration over the last couple of weeks and explained about he sleeping a lot and how unsteady he is walking he said it could possibly be sodium and is sending him for a scan on his liver and kidneys which is good but now I'm afraid the ascites will come back. I also read your post about your situation and how it affects your life it sounds exactly like my situation and i am finding it difficult i just go one day at a time but it's not what we planned for our retirement. Thanh again for your reply look after your5 x

  • Hi Katie sorry not got back sooner had a hell of a couple of weeks,i took your advice and got my parner a appointment withthe gastroenteritis, he said that the last 2 blood tests have shown that his liver function are not right he has told us to stop talking his Spironolactone 5 days and then to get another blood test done and also he has to reduce the dosage from 100mg 3√ódaily to 50mg 3√ó daily. When i mentioned how he has been these last couple of weeks he said he has low sodium levels and that could possibly be why he's very sleepy and unsteady on his feet, he has just come out of hospital yesterday after having reconstruction surgery on a skin cancer he had removed last October,he had to have a platelet transfusion first and they had to keep him in for a couple of days because he had very low blood pressure so they have also stopped his Propranolol but i don't know how long for. He has an appointment with his GP on Monday to get his blood pressure checked¬†again so¬†i presume he will tell me more he also has to go for blood test for his liver and kidney function to the same day and we are waiting for an appointment for a liver and kidney scan. I forgot to mention he has autoimmune hepatitis and at the moment the only medication he is taking is Omeprazole20mg daily,Folic acid 5mg daily and lactose 3 √ó5mls daily i sometimes have to a just the Lactulosehas he has quite a few accidents. I am really scared he seems to have gone a lot worse these last few weeks. Having read your blog our lives seem so similar and sorry it's such long blog and i really appreciate any advice you can give me

    Thank you Eileen x

  • Hi Eileen, I sent you a Private Message in response to the one you sent me.

    Hope you get some answers from medics soon.

    Katie xx

  • Hi Katie I'm hopeless with technology how do I see you reply ? xx

  • Where your name is at the top of the page - next to the Health Unlocked logo there should be a little orange circle showing you have a new message. Click on your name and a menu should appear - scroll down to messages (little envelope image next to it). Click on messages and you should see my reply. Failing that you might even have received an email to say I'd replied and their should be a link to the message there.

    Hope you get it ok.

    Katie :)

You may also like...